Alert archive / Washington / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Spokane, WA

April 23, 1998Ferry County, Okanogan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Apr 23, 1998, 12:41 PM PDT for Ferry County, Okanogan County, Washington. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 1998, 12:41 PM PDT (19:41 UTC)
Expired
Apr 23, 1998, 1:30 PM PDT
In force
49 min
Issued by
NWS Spokane, WA
Area
Whole counties

Counties Ferry County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 145 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1998-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1998-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS1 KGEG 231942 RRA
SVRGEG
WAC019-047-232030-

IMMEADIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1241 PM PDT THU APR 23 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AND NORTHWESTERN FERRY COUNTY IN NORTHEASTERN WASHINGTON
  EASTERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

* UNTIL 130 PM PDT

* SEVERE THUNDERSTORM WILL BE NEAR-
    REPUBLIC                    BY 1250 PM PDT

* AT 1235 PM PDT... SEVERE THUNDERSTORM INDICATED 8 MILES SOUTHWEST
  OF REPUBLIC... BY NATIONAL WEATHER SERVICE DOPPLER RADAR...
  MOVING NORTHEAST 30 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

MS/BA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 8:34 AM PDT, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 23, 8:34 AM PDT, 4 hours 7 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
730 AM PDT THU APR 23 1998

SOME THUNDERSTORM ACTIVITY ALREADY SPRINGING UP OVER THE CWA.
SEVERAL REPORTS FROM CHELAN COUNTY WITH A THUNDERSTORM MOVING
NORTHEAST ALONG THE EASTERN BORDER OF THE COUNTY.  VISUAL SATELLITE
PICTURE SHOWS SEVERAL SHOWERS DEVELOPING OVER THE SOUTHWEST CORNER OF
THE CENTRAL BASIN.  EXPECT THE MAJOR SHOWER ACTIVITY TO TAKE PLACE
LATE IN THE AFTERNOON WHEN HEATING IS MOST FAVORABLE.  AT THIS TIME
EXPECT LIGHTNING...LOCAL HEAVY RAIN... AND SMALL HAIL.  DEW POINTS
RANGING FROM THE UPPER 40S IN THE NORTH TO LOW 50S OKANOGAN AND
CENTRAL BASIN TO THE MID 50S IN THE SOUTHEAST.  TURN AROUND FOR
FRIDAY WITH GOOD COLD AIR ADVECTION AND TEMPERATURES IN THE
NEIGHBORHOOD OF 15 DEGREES COOLER.  RIDGE BUILDING IN FRIDAY FOR SOME
PARTIAL CLEARING.  STILL A FEW SHOWERS LIKELY MAINLY OVER THE
MOUNTAINS.  WINDS DEVELOPING TONIGHT WITH BREEZY CONDITIONS FRIDAY.

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 073/045/056 673
CQV 075/043/059 674
S86 073/044/056 684
COE 072/043/054 683
WWP 071/042/053 7+5
LWS 069/048/060 783
MOS 070/045/057

.GEG...NONE.

In the hours before

Special weather statement, Apr 23, 12:00 PM PDT, 41 minutes before
WAZ031>038-232155-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1200 PM PDT THU APR 23 1998

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM PDT FOR THE
FOLLOWING EASTERN WASHINGTON COUNTIES:

...OKANOGAN...FERRY...STEVENS...PEND OREILLE...CHELAN...GRANT...
DOUGLAS...LINCOLN...SPOKANE...ADAMS...WHITMAN...GARFIELD...AND
ASOTIN.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN OREGON
AND MOVE INTO THE WATCH AREA BY MID AFTERNOON. ONE INCH HAIL...
FREQUENT LIGHTNING...HEAVY RAIN...AND WIND GUSTS UP TO 70 MPH ARE
POSSIBLE WITH THESE STORMS.

RESIDENTS IN THE WATCH AREA SHOULD KEEP ABREAST OF RAPIDLY CHANGING
CONDITIONS...AND BE PREPARED TO TAKE SHELTER IF THREATENING
WEATHER DEVELOPS.

...CORRECTED TO ADD DOUGLAS COUNTY...
Special weather statement, Apr 23, 12:00 PM PDT, 41 minutes before
WAZ031>038-232155-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1200 PM PDT THU APR 23 1998

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM PDT FOR THE
FOLLOWING EASTERN WASHINGTON COUNTIES:

...OKANOGAN...FERRY...STEVENS...PEND OREILLE...CHELAN...GRANT...
DOUGLAS...LINCOLN...SPOKANE...ADAMS...WHITMAN...GARFIELD...AND
ASOTIN.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN OREGON
AND MOVE INTO THE WATCH AREA BY MID AFTERNOON. ONE INCH HAIL...
FREQUENT LIGHTNING...HEAVY RAIN...AND WIND GUSTS UP TO 70 MPH ARE
POSSIBLE WITH THESE STORMS.

RESIDENTS IN THE WATCH AREA SHOULD KEEP ABREAST OF RAPIDLY CHANGING
CONDITIONS...AND BE PREPARED TO TAKE SHELTER IF THREATENING
WEATHER DEVELOPS.

...CORRECTED TO ADD DOUGLAS COUNTY...

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:44 PM PDTSevere Thunderstorm WarningOTXFerry66 min
Apr 23, 2:42 PM PDTSevere Thunderstorm WarningOTXStevens33 min
Apr 23, 2:55 PM PDTSevere Thunderstorm WarningOTXAdams50 min
Apr 23, 4:10 PM PDTSevere Thunderstorm WarningOTXOkanogan50 min

Nearby

Severe Thunderstorm Warnings in Washington, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.